[Skip to Content]
[Skip to Content Landing]
Article
August 1986

Acute Pediatric Digoxin Ingestion: A Ten-Year Experience

Author Affiliations

From the Department of Medicine, Division of Clinical Pharmacology and Toxicology, the Children's Hospital, Boston (Drs Lewander, Gaudreault, Lacouture, and Lovejoy); the Department of Pediatrics, Harvard Medical School, Boston (Drs Lewander, Gaudreault, and Lovejoy); the Department of Pediatrics, Children's Hospital National Medical Center, Washington, DC (Dr Einhorn); and the Department of Emergency Medicine, Children's Hospital of Philadelphia (Dr Henretig). Dr Lewander is now with Rhode Island Hospital, Providence.

Am J Dis Child. 1986;140(8):770-773. doi:10.1001/archpedi.1986.02140220052031
Abstract

• A retrospective study conducted in three major pediatric teaching hospitals revealed only 41 cases of acute digoxin ingestion with well-documented serum concentrations. All patients who were symptomatic at presentation (27%) had digoxin concentrations greater than 2 ng/mL (2.6 nmol/L). Only one patient had a transient elevation of the serum potassium concentration. Electrocardiographic (ECG) abnormalities (bradycardia, 1° or 2° atrioventricular block, and ST depression) were present in 11 patients. Seven of the 11 patients had ECG abnormalities delayed more than five hours after ingestion. None of these ECG abnormalities were life-threatening. Serum digoxin concentrations ranged from 0.2 to 11.6 ng/mL (0.3 to 14.9 nmol/L). Serum half-lives were rapid (approximately three hours) in an initial phase and longer (approximately 20 hours) in a second phase. Our findings were as follows: (1) acute pediatric digoxin ingestions are not common and are usually not severe; (2) signs and symptoms on presentation predict a digoxin concentration greater than 2 ng/mL (2.6 nmol/L); (3) a correlation between serum potassium and digoxin concentrations was not observed; (4) non—life-threatening bradycardia and conduction disturbances were noted; and (5) a serum digoxin concentration greater than 2 ng/mL (2.6 nmol/L) in the absence of signs or symptoms or ECG abnormalities soon after ingestion does not accurately predict their occurrence later in the course.

(AJDC 1986;140:770-773)

×